Hello and a question

Hello everyone, I have been hypothyroid for several years now, My last blood test in November 16 was fine; my Endo was happy with the blood test results. My next appointment with him is in November (17) this year. However: Over the past few weeks I have been feeling tired and having extreme muscle aches over night, as I try to sleep. I have been sneaking an extra dose of levothyroxine, I am on 75 mcg, I have added an extra 12.5 mcg by cutting a tablet, so 87.5 mcg approx. I have had no discernible side effects so I am assuming I need more levothyroxine. (??) I know levothyroxine is a dangerous substance. I increased my levothyroxine last time on my own from 50mcg to 75 mcg and the blood test showed a stabilisation of the condition. I am seeing my GP on Tuesday coming. I also have ME so this feeds into any diagnosis. Can the readings of T4 and T3 go down in the few months since my last blood test? Thanks for reading.

17 Replies

oldestnewest
  • Yes, your levels can fluctuate. Do you have a copy of your latest test results? It's not really enough for the endo to be satisfied, you need to see some relief of your symptoms.

    If you're not stable on this dose you need to be tested more than once a year. Does your gp do dose adjustments in between endo appts?

  • Thanks for the reply. I am going to ask the GP to do a blood test. My Endo is not a regular 'run of the mill' he is a Professor of Andrology. I asked to see him after other issues with hormones etc. I do trust his judgement but they are figures/results not 'how I feel' as you say. I don't have any copy of results. I can get these from the GP when I see her.

  • Yes, or ring up today and say you're coming in for an appt and could they have your results waiting for you to collect. You need a printout and usually it is the receptionist who will provide this. Then you can be prepared w your results when you see the gp.

    Just trying to think ahead to the most efficient use of your time and appt. :-)

  • Thanks, Advice taken will ring GP asap.

  • Hello, I have the results that I didn't have earlier, they were taken in July 16!:

    Thyroxine 75 mcg/day

    TSH 0.38 mIU/L

    Free T4 16.3pmol/L

    I have no other result figures.

    As I said earlier I have increased my dosage of levothyroxine under my own steam to 87.5 mcg. I am feeling listless and tired, confused etc.

  • Archaepon,

    Thyroid levels can drop so it would be a good idea for your GP to do a thyroid function test. Arrange the test early in the morning when TSH is highest and fast (water only) as TSH drops after eating and drinking. Take your Levothyroxine after your blood draw. If your Levothyroxine dose needs adjusting your GP can do it or confer with your endo.

    Levothyroxine isn't dangerous unless misused, like most medication.

  • Thanks. I was aware of heart conditions and levothyroxine; I have had arrhytmia and missed beats and didn't want to aggravate these again. Though the 'new' dose hasn't done so.

  • Archaepon,

    We're told too much Levothyroxine causes heart issues but no one seems to mention that people will have ectopic beats and arryhthmias when they aren't taking enough Levothyroxine.

  • Those symptoms were what I had before treatment plus all the 'usual' ones. I was afraid to make the heart conditions reappear!

  • I had tachycardia, missed beats, and erratic heart beat before being treated. I rarely have these problems now.

    It suits doctors to tell us that thyroid meds are terribly dangerous. It keeps their drug budgets down.

    But thyroid meds aren't really dangerous. I would suspect that the people suffering heart rhythm problems from taking too little thyroid meds vastly outnumbers the people who have heart rhythm problems from taking too much.

    You really need to get copies of your blood test results including the reference ranges. Once you have them create a new post, copy your results and ask for feedback. The chances are quite high that you are very under-medicated. Many people are.

  • My heart was badly affected before I was diagnosed with hypothryoidism. Not one of the 10 doctors/specialists ever did a blood test and I continued to be very unwell.

    However, I've had many ECGs before and after diagnosis and none showed that my heart was affected. Our heart and brain needs the most thyroid hormones (T3) in order for everything to work smoothly. Our body struggles without an optimum of hormones. It's just finding the one or combination which makes us feel well.

    web.archive.org/web/2010103...

  • Like others above, I too had palps when unmedicated and when on too little levo. It has resolved on an appropriate dose of meds.

  • Hello, I have the results that I didn't have earlier, they were taken in July 16!:

    Thyroxine 75 mcg/day

    TSH 0.38 mIU/L

    Free T4 16.3pmol/L

    I have no other result figures.

    As I said earlier I have increased my dosage of levothyroxine under my own steam to 87.5 mcg. I am feeling listless and tired, confused etc.

  • Archaepon,

    Those results indicate you were adequately dosed 9 months ago but things may have changed since then so you should go ahead with a new bolod test.

  • One way of figuring out if you're on the right dose of meds is to make a note of your temp, pulse and gut activity. If anything is faster/more active than normal you may be on a little too much levo; if slower/less active, you may be on too little. Just an idea, maybe to give you peace of mind?

  • Thanks. Working on getting the results.

  • Who said levothyroxine is a 'dangerous substance'. It isn't if we are hypothyroid. Who makes up these 'warnings'. They do the same for T3 which has had the most calming effect on me. If we took a dose of levothyroxine which was too much for our body, we'd have unpleasant side effects and we'd certainly drop our dose back next day.

You may also like...